The Dangers of Using Tylenol PM as a Pain Reliever and Sleep Aid

Closeup of Acetaminophen pain relief pills
David Sucsy / Getty Images

Acetaminophen, commonly known as Tylenol, is a well known and popular over-the-counter oral pain reliever and fever reducer. Tylenol PM is also an over-the-counter oral pain reliever and sleep aid. It combines acetaminophen with diphenhydramine HCl, an antihistamine used to treat sneezing, runny noses, itching, and hives, as well as other symptoms of allergies and the common cold. It causes drowsiness as a side effect.

For these reason, the combination of these two drugs leads to fever and pain relief, suppression of cold symptoms, and drowsiness that acts as a sleep aid.

Tylenol PM is used commonly in the US and can be found in most drug stores. Although it does not require a prescription and is only to be used when needed, there are risks of abuse and addiction of this common sleep aid when taken regularly or for extended periods of time. In addition, there are a few dangerous side effects associated with taking this medication daily, and taking too much of it.

Risks of Overusing Tylenol PM: What Are the Physiological Effects?

There are multiple risks associated with abusing Tylenol PM, including damage to the liver as a result of acetaminophen. Since acetaminophen is a potent pain reliever, the FDA has reported that in high dosages acetaminophen can be toxic to the liver—as acetaminophen is broken down in liver cells it forms toxic compounds.

Therefore, high dosages of acetaminophen do not provide enough time for the liver cells to heal themselves from the toxic compounds produced, thus leading to potentially permanent liver damage.

Since Tylenol PM contains acetaminophen, daily use can cause a build-up of toxic compounds; if the abuse is long-term, constant high liver toxicity can lead to acute liver failure and death.

In addition, ​acetaminophen is also found to cause kidney damage and failure over long periods of use.

A secondary risk is diphenhydramine HCl overdose, the second drug associated with Tylenol PM. Due to its sedative properties, diphenhydramine HCl functions as a sleep aid. However, too much diphenhydramine HCl can lead to confusion, fatigue, dizziness, and muscle weakness—in severe diphenhydramine HCl overdoses, patients can experience hallucinations and seizures.

Studies on long-term abuse of diphenhydramine HCl alone have found it to cause insomnia, hemolytic anemia, photosensitivity, and reduced coordination and cognitive abilities. Additionally, it is still unclear how acetaminophen and diphenhydramine HCl interact together in the body, so there may still be multiple physiological risks associated with the two drugs when taken together. 

Recent studies point to evidence that long-term use and abuse of diphenhydramine HCl can increase a patient's risk of dementia. Older patients that take diphenhydramine HCl or other anticholinergic drugs regularly performed worse on short-term memory tests, problem-solving tests, and verbal reasoning tests.

Additionally, MRI brain scans of these older patients indicate a definite decrease in brain size. This points to the fact that diphenhydramine HCl found in Tylenol PM may directly be leading to deterioration of the brain and cognitive abilities in older patients. In a 2013 study from the Indiana University Center for Aging Research, it was found that the damage accrued from the long-term use of this drug can cause a cognitive decline in as little as sixty days, and long term use can cause irreversible brain damage. Though doctors and scientists continue to urge for more studies, there are many health professionals who believe that drugs and medications containing diphenhydramine HCl may also contribute to diseases as severe as Alzheimer's.

Risks of Overusing Tylenol PM: What Are the Psychological Effects?

Apart from the physiological symptoms, the psychological aspects of Tylenol PM abuse is also a notable danger associated with the drug. For patients taking Tylenol PM regularly, a psychological dependence associated with addiction can form in which the patient feels that they are unable to sleep without taking the medication.

It is important to note that this is not a physiological dependence; the patient is physically still able to sleep—it instead results in a psychological need for the medication and the belief that they are unable to sleep without it. Essentially, regular use of Tylenol PM can cause a patient's mind to come to depend on the effects of Tylenol PM, which is extremely dangerous since it leads to a continued cycle of overuse, which again leads to an addictive dependence on the drug. In addition, patients can grow tolerant to the effects of the medication, which can lead to increasing dosages of Tylenol PM, which can cause serious physiological damage to the body.

Finding a Balance

Though Tylenol PM and other pain relief/sleep aid medications can aid patients when used sparingly, overuse can manifest into abuse and addiction, which essentially causes more harm than good. The psychological addictive nature of the drug can lead to overuse and tolerance buildup, causing patients to over-medicate to find pain relief and aid in sleeping; however, this overuse and higher dosages can cause severe physical symptoms such as major organ failure and even mental deterioration in older patients.

It is important for doctors and physicians to advise their patients on the dangers associated with these otherwise harmless drugs, as well as to encourage alternative methods for finding pain relief and sleep. Natural remedies such as herbal teas or other natural solutions have been found to show relaxation and increased pain relief in patients, leading to more restful sleep and no adverse physiological symptoms. Although Tylenol PM can be found at all major drug stores and purchased without a prescription, it is important for the public to be aware of the associated risks and dangers of taking this medication.

Continue Reading